Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 21, 2018, 2:44 PM MDT for Big Horn County, Park County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2018, 2:44 PM MDT (20:44 UTC)
- Expired
- May 21, 2018, 3:14 PM MDT
- In force
- 30 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Horn County, WY, Park County, WY
The radar
The Billings radar (KBLX), 135 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442
WUUS55 KRIW 212044
SVRRIW
WYC003-029-212130-
/O.NEW.KRIW.SV.W.0009.180521T2044Z-180521T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
244 PM MDT MON MAY 21 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Northwestern Big Horn County in central Wyoming...
East central Park County in central Wyoming...
* Until 330 PM MDT
* At 243 PM MDT, a severe thunderstorm was located 8 miles southeast
of Ralston, which is 9 miles south of Powell, moving northeast at
10 mph.
HAZARD...60 mph wind gusts, quarter size hail and very heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Powell and Garland around 330 PM MDT.
Other locations impacted by this severe thunderstorm include Park
County Fairgrounds, Powell Golf Course and Northwest College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4450 10868 4459 10891 4487 10877 4474 10843
TIME...MOT...LOC 2043Z 207DEG 10KT 4462 10875
HAIL...1.00IN
WIND...60MPH
$$
131 follow-up statement
442
WWUS55 KRIW 212114
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
314 PM MDT MON MAY 21 2018
WYC003-029-212124-
/O.CAN.KRIW.SV.W.0009.000000T0000Z-180521T2130Z/
Big Horn-Park-
314 PM MDT MON MAY 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Riverton.
LAT...LON 4450 10868 4459 10891 4487 10877 4474 10843
TIME...MOT...LOC 2106Z 207DEG 10KT 4470 10869
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:27 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 21, 1:27 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Riverton WY 127 PM MDT Mon May 21 2018 .SHORT TERM...(This evening through Thursday) Issued at 119 PM MDT Mon May 21 2018 A Pacific low pressure trough extending south from the Pacific Northwest into the Great Basin will deepen and continue to move east spreading moisture and instability across the area producing scattered showers and isolated thunderstorms with small hail and gusty winds this evening. Clouds and precipitation will become more widespread on Tuesday with areas of heavy rain along and east of the Continental divide. Temperatures will cool on Tuesday with elevated relative humidity as precipitation becomes more widespread on Tuesday. Showers will continue with decreasing thunderstorm activity on Wednesday as temperatures continue to cool. The heaviest precipitation will be over central, north and east areas, with the least in the south. Some showers and thunderstorms will linger over the area on Thursday with some warming. .LONG TERM...(Thursday night through Monday) Issued at 119 PM MDT Mon May 21 2018 We should see gradually building heights to start the medium range period beyond our pesky early to midweek upper low which finally exits stage north later Thursday. There is still some moisture and instability to start the period Thursday evening for some lingering convection. Even with warming mid level temps Friday, there is still some forecast mid level moisture resulting in some building capes over the far west and possibly far nrn Johnson Friday afternoon. So some thunderstorm threat in these areas. Otherwise, dry and warm. The next upper low then begins to enter onto the CA coast Friday night into Saturday before slowly heading our way over the Memorial Day weekend. Mean ridge holds to the west so initial feeling is that system will bump into the ridge and lift more ne across Western WY late in the Memorial Day weekend or possibly stall out just to our west which is what the new Euro shows. It initially starts to lift nnewd on Sunday but then redevelops swd over UT on Memorial Day. The GFS just stalls it out over UT Sunday through Memorial Day. Either way, an unsettled period with a high probability of showers and thunderstorms for much of the area late in the weekend into Memorial Day. Still a long way off so it will have to be watched closely over the next couple days. In addition, the warming ahead of this system with cause rapid snowmelt and if this is followed by more significant rain, we could see serious river rises on what will be high water levels to begin with. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 119 PM MDT Mon May 21 2018 West of the Continental Divide...KJAC/KBPI/KPNA/KRKS VFR conditions to prevail through the forecast period. Scattered showers and thunderstorms will continue over the west through 06Z. Then isolated showers to linger through 12Z Tuesday. Local MVFR conditions will occur with some thunderstorms. Mountains will be obscured at times. Wind gusts to 30 knots and small hail will occur with stronger storms. Showers and thunderstorms will be more numerous Tuesday afternoon and evening. East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL VFR conditions to prevail through the forecast period. Scattered showers and thunderstorms will continue over and near the mountains through 06Z. Then isolated showers to linger through 12Z Tuesday. Local MVFR conditions will occur with some thunderstorms. Mountains will be obscured at times. KCOD airport looks to have the best chance of seeing thunderstorm activity this afternoon and evening. Showers and thunderstorms will be on the increase Tuesday afternoon with widespread showers and thunderstorms Tuesday night. Some storms will be quite strong to severe, especially eastern zones. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 119 PM MDT Mon May 21 2018 A Pacific low pressure trough extending south from the Pacific Northwest into the Great Basin will deepen and continue to move east spreading moisture and instability across the area producing scattered showers and isolated thunderstorms with small hail and gusty winds this evening. Clouds and precipitation will become more widespread on Tuesday with areas of heavy rain along and east of the Continental divide. Temperatures will cool on Tuesday with elevated relative humidity as precipitation becomes more widespread on Tuesday. Showers will continue with decreasing thunderstorm activity on Wednesday as temperatures continue to cool. The heaviest precipitation will be over central, north and east areas, with the least in the south. Some showers and thunderstorms will linger over the area on Thursday with some warming. Mixing heights will be favorable even with relatively light transport winds to produce good or better smoke dispersal each afternoon through Thursday except in areas receiving heavier precipitation where poor smoke dispersal will occur. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM...Skrbac AVIATION...Skrbac FIRE WEATHER...Baker
Hazardous weather outlook, May 21, 2:10 AM MDT, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 210 AM MDT Mon May 21 2018 WYZ001>020-022>030-221100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 210 AM MDT Mon May 21 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated afternoon and evening thunderstorms mainly over the northern and western portions. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday...Widespread showers and thunderstorms by late afternoon, continuing overnight. Heavy rain with localized flooding with the stronger storms, especially east of the Divide. Some stronger storms will have hail and strong wind gusts. Wednesday...A chance of afternoon and evening thunderstorms, especially over western and northern portions. Locally heavy rain possible over the northwest. Thursday...A chance of afternoon and evening thunderstorms over and near the mountains. Isolated thunderstorms elsewhere. Sunday...A chance of thunderstorms in the west. Isolated thunderstorms elsewhere. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, May 21, 1:48 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Riverton WY 148 PM MDT MON MAY 21 2018 WYZ003-004-212015- North Big Horn Basin-Cody Foothills- 148 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PARK COUNTY UNTIL 215 PM MDT... At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near Cody, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm along with heavy rain. This storm will remain over mainly rural areas of eastern Park County, including the following locations: Spirit Mountain U S Bureau Of Reclamation Power Plant, Cody Koa Campground and Cody Yellowstone Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Riverton. && LAT...LON 4440 10893 4453 10911 4475 10890 4455 10863 TIME...MOT...LOC 1948Z 225DEG 11KT 4453 10895 13
Local storm report, May 21, 2:03 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
203 PM MDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FUNNEL CLOUD 7 E THERMOPOLIS 43.65N 108.07W
05/21/2018 HOT SPRINGS WY TRAINED SPOTTER
DEFINITE FUNNEL CLOUD WITH THE FUNNEL EXTENDING DOWN AT
LEAST HALF WAY OR A LITTLE MORE BASED ON A COUPLE
PICTURES.
&&
PSSpecial weather statement, May 21, 2:24 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Riverton WY 224 PM MDT MON MAY 21 2018 WYZ003-004-212100- North Big Horn Basin-Cody Foothills- 224 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIG HORN AND NORTHEASTERN PARK COUNTIES UNTIL 300 PM MDT... At 223 PM MDT, Doppler radar was tracking a strong thunderstorm near Ralston, which is near Powell, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm has been producing at least nickel sized hail. A brief funnel cloud may also occur with this storm. This strong thunderstorm will be near... Powell around 240 PM MDT. Garland around 255 PM MDT. Byron around 300 PM MDT. Other locations impacted by this storm include Powell Golf Course, Powell Municipal Airport, Park County Fairgrounds and Northwest College. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Riverton. && LAT...LON 4453 10868 4474 10903 4497 10877 4476 10839 TIME...MOT...LOC 2023Z 218DEG 16KT 4470 10880 13
Special weather statement, May 21, 2:33 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Riverton WY 233 PM MDT MON MAY 21 2018 WYZ006-212100- Southeast Big Horn Basin- 233 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE COUNTY UNTIL 300 PM MDT... At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southeast of Worland Municipal Airport, which is 16 miles southeast of Worland, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Washakie County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Riverton. && LAT...LON 4374 10766 4385 10786 4410 10768 4394 10738 TIME...MOT...LOC 2033Z 216DEG 13KT 4386 10770 13
Special weather statement, May 21, 2:34 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Riverton WY 234 PM MDT MON MAY 21 2018 WYZ005-006-212100- Southeast Big Horn Basin-Southwest Big Horn Basin- 234 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 300 PM MDT... At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near Winchester, which is 14 miles north of Thermopolis, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Winchester around 245 PM MDT. Wyoming Boys School around 300 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Riverton. && LAT...LON 4375 10820 4385 10840 4411 10822 4395 10792 TIME...MOT...LOC 2034Z 216DEG 13KT 4386 10824 13
Special weather statement, May 21, 2:38 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Riverton WY 238 PM MDT MON MAY 21 2018 WYZ003-004-212115- North Big Horn Basin-Cody Foothills- 238 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIG HORN AND EAST CENTRAL PARK COUNTIES UNTIL 315 PM MDT... At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Ralston, which is 11 miles south of Powell, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm along with very heavy rain. This strong thunderstorm will be near... Ralston around 305 PM MDT. Powell around 315 PM MDT. Other locations impacted by this storm include Park County Fairgrounds and Northwest College. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Riverton. && LAT...LON 4447 10871 4457 10894 4481 10888 4465 10846 TIME...MOT...LOC 2037Z 207DEG 10KT 4460 10879 13
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 12:40 PM MDT | Special Weather Statement | RIW | Johnson | 35 min |
| May 21, 12:44 PM MDT | Special Weather Statement | RIW | Washakie | 31 min |
| May 21, 12:49 PM MDT | Special Weather Statement | RIW | Park | 26 min |
| May 21, 1:20 PM MDT | Special Weather Statement | RIW | Johnson | 40 min |
| May 21, 1:24 PM MDT | Special Weather Statement | RIW | Hot Springs | 36 min |
| May 21, 1:34 PM MDT | Special Weather Statement | RIW | Park | 26 min |
| May 21, 1:48 PM MDT | Special Weather Statement | RIW | 27 min | |
| May 21, 2:24 PM MDT | Special Weather Statement | RIW | 36 min | |
| May 21, 2:33 PM MDT | Special Weather Statement | RIW | Washakie | 27 min |
| May 21, 2:34 PM MDT | Special Weather Statement | RIW | Hot Springs | 26 min |
| May 21, 2:38 PM MDT | Special Weather Statement | RIW | 37 min | |
| May 21, 3:05 PM MDT | Special Weather Statement | RIW | Washakie | 40 min |
| May 21, 3:33 PM MDT | Special Weather Statement | RIW | Hot Springs | 42 min |
| May 21, 4:18 PM MDT | Special Weather Statement | RIW | Big Horn | 27 min |
| May 21, 4:31 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.